MAUDE Adverse Event Report: BARD ACCESS SYSTEMS NIAGARA DIALYSIS CATHETER KIT 13.5F X 15CM (SHORT-TERM) (DUAL-LUMEN); NON-IMPLANTED BLOOD ACCESS DEVICE

BARD ACCESS SYSTEMS NIAGARA DIALYSIS CATHETER KIT 13.5F X 15CM (SHORT-TERM) (DUAL-LUMEN); NON-IMPLANTED BLOOD ACCESS DEVICE
Catalog Number 5593150
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of reyi0195 showed no other similar product complaint(s) from this lot number.Device not yet returned for evaluation.
 
Event or Problem Description
Health professional reported that during insertion of a sheldon in the right internal jugular vein, the guide ire became stuck in the jugular vein.Staff had difficulty removing the guidewire but were successful after 10 minutes of trying to remove.Patient had a venous compression but no hematoma.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a stuck guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was 0.038" x 70cm guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region consisted of unraveled guidewire which began 1.6cm from the curvature of the ¿j¿ tip.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Biological material was seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire, together with the biological material, through the needle could have caused the pieces to become stuck.This was likely one of the main contributing factors to the event.Curling of the inner core wire was also seen which is characteristic of retraction against a sharp edged object (such as the needle bevel).Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against sharp edge of the needle bevel causing shearing damage.An examination of the wire structure revealed no potential damage/defect related to manufacture of the product.

Brand Name
NIAGARA DIALYSIS CATHETER KIT 13.5F X 15CM (SHORT-TERM) (DUAL-LUMEN)
Common Device Name
NON-IMPLANTED BLOOD ACCESS DEVICE
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5901444
Report Number3006260740-2016-00453
Device Sequence Number10922332
Product Code MPB
UDI-Device Identifier00801741045561
UDI-Public(01)00801741045561(17)170828(10)REYI0195
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K030268
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 08/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2017
Device Catalogue Number5593150
Device Lot NumberREYI0195
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/24/2016
Supplement Report FDA Received Date10/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1